Multiple Drugs Multiply Risk

Maria-Rosa experienced, and ultimately died as a result of, an issue that is more common than many physicians would like to admit.
This issue isn’t talked about much, but it is widespread. The average American adult takes four or more different prescriptions. Women are statistically more likely to be prescribed medications than men and are more likely to have prescriptions from multiple providers (who may or may not be aware of what other drugs the patient is taking, since most of this information is self-reported).1 Furthermore, women are more likely to have adverse reactions or interactions since most drugs are tested primarily (or even exclusively) in men.
In Maria-Rosa’s case, it’s almost certain that her prescriptions, in combination, caused her ventricular tachycardia and ultimate sudden cardiac death.
Unfortunately, cases like hers happen all the time. Arrhythmia (when the heart does not beat normally) is often a direct result of drug interactions. When women’s QT intervals (aka, the “resting time” between a person’s heartbeats) are affected by various prescription drugs, the results can range from simple arrhythmia, to ventricular tachycardia (torsades de pointes), to asystole (flatline) and sudden cardiac death.
Before Maria-Rosa’s back pain sent her into a “treatment spiral,” her heart appeared perfectly healthy. So how could this happen? Shouldn’t her doctors have known that the combination of her pain meds, antianxiety pills, steroids, and antibiotics were meds, antianxiety pills, steroids, and antibiotics were creating a deadly cocktail?
Perhaps they should have. But they didn’t, because if Maria-Rosa had been a man, such a combination would likely not have produced the same effect—or even been dangerous at all.
The key to understanding this deadly disparity lies in the QT interval. Men have shorter QT intervals than women; this is a result of the surge in testosterone that occurs during male puberty. In short, men’s hearts need less time to recover between contractions (i.e., heartbeats) than women’s do.
Many prescription drugs—such as painkillers, anti-inflammatory drugs, steroids, sleep aids, antibiotics, antihistamines, and antidepressants, to name a few—have the effect of incrementally increasing a person’s QT interval. When such drugs are taken alone, this usually isn’t cause for concern, as the effect is minimal. However, when such drugs are taken in combination over a period, the QT interval is increased to the point where the heart doesn’t beat correctly after its elongated rest period. When this tipping point is reached, the heart just… sputters out. This is called “drug-induced torsades de pointes,” and it’s more common in women than in men—precisely because women lack the testosterone-protective effect and end up taking more prescription medications then men. In fact a German study found that, between 2008 and 2011, the majority (66 percent) of “long QT syndrome” patients were female and that 60 percent of those female cases were confirmed as drug-related according to World Health Organization criteria.2
In Maria-Rosa’s case, it was the antibiotics that put her over that QT interval tipping point. But for millions of other women around the country, it could be that new antidepressant, that new immunosuppressant for fibromyalgia, or even an extra daily dose of over-the-counter antacid.
Because her doctors outside the ED may have been unaware of female sex as an independent risk factor for serious drug interactions, because women are more likely to have multiple or overlapping providers and prescribers (with each provider potentially unaware of existing prescriptions unless the patient reports them), and because our current system isn’t set up to take QT interval into account when prescribing new drugs, Maria-Rosa wasn’t offered the tests and alternatives that could have prevented her death. Even though my emergency department is at the cutting edge of sex and gender medicine, it isn’t a routine part of our protocol to check a woman’s QT interval before prescribing a simple round of antibiotics for a UTI.
We need to do better.

References:

  • M. Manteuffel et al., “Influence of Patient Sex and Gender on Medication Use, Adherence, and Prescribing Alignment with Guidelines,” Journal of Women’s Health 23, no. 2 (2014): 112–199. doi: 10.1089/jwh.2012.3972.
  • Giselle Sarganas, “Epidemiology of Symptomatic Drug-Induced Long QT Syndrome and Torsade de Pointes in Germany,” EP Europace 16, no. 1 (2014): 101–108. doi: 10.1093/europace/eut214.

 

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Stay Connected

21,993FansLike
0FollowersFollow
0SubscribersSubscribe
- Advertisement -

Latest Articles